MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL MICRUSFRAME18 9MM X 33CM; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL MICRUSFRAME18 9MM X 33CM; NEUROVASCULAR EMBOLIZATION DEVICE
Model Number MFR180933
Medical Device Problem Codes Material Separation (1562); Difficult to Advance (2920)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 10/09/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).Information regarding patient weight, height, medical history, race, and ethnicity was not reported.Procode: krd/hcg.Initial reporter: the customer contact information, including name, occupation, phone, fax, and e-mail address, was not reported.The device is available to be returned for evaluation and testing.However, it has not been received to date as indicated as ¿other¿ in this section as the reason for non-evaluation.If the device returns, a device investigation will be performed.(b)(4).A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.
 
Event or Problem Description
A report from the field indicated that an unspecified cerenovus microcoil (unknown product code & lot number) broke into two during the procedure resulting in a surgical delay.The physician had to use a stent retriever to recover the coil as it was "hanging" in the vessel.The incident was rectified with no reported patient injury.Product availability is unknown.No further information was provided at the time of complaint initiation.Additional information received on 19-oct-2020 indicated that the complaint coil was a 9mm x 33cm micrusframe18 (mfr180933/l10602).The target aneurysm was located at the anterior communicating artery (acom).Resistance was felt on the third deployment of the coil.The coil ¿snapped¿ into two pieces.Therefore, the broken coil was removed from the patient using a trevo stent retriever.It was successfully removed after three retrieval attempts into the ballast (balt) long guide sheath.No device fragments were left in the patient.Two scepter xc (microvention) balloon catheters and an echelon 10 (medtronic) microcatheter were used in conjunction with the complaint coil.It was necessary to remove the concomitant devices with the complaint coil.The procedure was delayed two hours as a result of the event because the physician had to change strategy and the aneurysm neck had to be left open by the conclusion of the procedure.The device was reportedly used and prepped according to the instructions for use (ifu).There was an adequate flush maintained through the devices.The physician does not feel that excessive force had been applied to the device; the coil was pulled into the microcatheter as he would normally.The complaint device will be returned for evaluation.Anonymized procedural imaging is currently pending.Additional information received on 20-oct-2020 indicated that the micrusframe coil was not deploying correctly, so the physician tried to withdraw it a few times and redeploy.The physician stated that on the third deployment, it felt stiffer when applying force to the delivery wire.After the third deployment, the physician pulled the coil back into the microcatheter, and when doing so noticed that only half the coil was successfully retrieved while the other half remained in the anterior cerebral artery (aca)/internal carotid artery (ica).The coil had snapped into two pieces.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.Images were returned for analysis and an independent physician review was performed.The results are as follows: the complaint was accompanied by several angiographic images.The initial images are of a large acomm aneurysm with a coil mass partially deployed within it, and the approach to the aneurysm was via the left carotid artery.There is also a balloon present across the neck of the aneurysm.The subsequent imaging is of the coil being removed with a stent retriever.There are no imaging or videos associated with the breakage of the coil.The operator reports several deployments with re-positioning of the coil.The complaint states that the first two deployments were not occurring correctly, and it is unclear what that means.On the last attempted deployment, the coil deployment occurred with increased resistance.It is unclear if the coiling was occurring with the balloon inflated or if the coil interacted with the balloon.It is not clear if the coil¿s attempted removal occurred immediately when increased resistance was felt, or if it was deployed further prior to the attempted removal.Multiple re-positionings of a coil likely increases the risk of premature separation and other structural coil issues.Care needs to be taken when the coil does not easily frame the aneurysm.Further investigation will be performed once the device returns for analysis.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.Complaint conclusion: a report from the field indicated that an unspecified cerenovus microcoil (unknown product code & lot number) broke into two during the procedure resulting in a surgical delay.The physician had to use a stent retriever to recover the coil as it was "hanging" in the vessel.The incident was rectified with no reported patient injury.Product availability is unknown.Additional information received on 19-oct-2020 indicated that the complaint coil was a 9mm x 33cm micrusframe18 (mfr180933/l10602).The target aneurysm was located at the anterior communicating artery (acom).Resistance was felt on the third deployment of the coil.The coil ¿snapped¿ into two pieces.Therefore, the broken coil was removed from the patient using a trevo stent retriever.It was successfully removed after three retrieval attempts into the ballast (balt) long guide sheath.No device fragments were left in the patient.Two scepter xc (microvention) balloon catheters and an echelon 10 (medtronic) microcatheter were used in conjunction with the complaint coil.It was necessary to remove the concomitant devices with the complaint coil.The procedure was delayed two hours as a result of the event because the physician had to change strategy and the aneurysm neck had to be left open by the conclusion of the procedure.The device was reportedly used and prepped according to the instructions for use (ifu).There was an adequate flush maintained through the devices.The physician does not feel that excessive force had been applied to the device; the coil was pulled into the microcatheter as he would normally.Additional information received on 20-oct-2020 indicated that the micrusframe coil was not deploying correctly, so the physician tried to withdraw it a few times and redeploy.The physician stated that on the third deployment, it felt stiffer when applying force to the delivery wire.After the third deployment, the physician pulled the coil back into the microcatheter, and when doing so noticed that only half the coil was successfully retrieved while the other half remained in the anterior cerebral artery (aca)/internal carotid artery (ica).The coil had snapped into two pieces.Returned images were reviewed by independent.The findings are as follows: ¿the above complaint is accompanied by several angiographic images.The initial images are of a large acomm aneurysm with a coil mass partially deployed within it, and the approach to the aneurysm was via the left carotid artery.There is also a balloon present across the neck of the aneurysm.The subsequent imaging is of the coil being removed with a stent retriever.There are no imaging or videos associated with the breakage of the coil.The operator reports several deployments with re-positioning of the coil.The complaint states that the first two deployments were not occurring correctly, and it is unclear what that means.On the last attempted deployment, the coil deployment occurred with increased resistance.It is unclear if the coiling was occurring with the balloon inflated or if the coil interacted with the balloon.It is not clear if the coil¿s attempted removal occurred immediately when increased resistance was felt, or if it was deployed further prior to the attempted removal.Multiple re-positionings of a coil likely increases the risk of premature separation and other structural coil issues.Care needs to be taken when the coil does not easily frame the aneurysm.¿.A non-sterile coil from micrusframe18 9mm x 33cm was received inside of a pouch.The coil was inspected, and it was found stretched and entangled with a stent retriever.Note: according to event description, the stent retriever was used to retrieve the coil as it was hanging in the vessel.The embolic coil was inspected under microscope and it was found stretched, also during the inspection under microscope it was noted that the embolic coil was mechanically detached from the rest of the device.The functional analysis could not be performed due only the embolic coil was returned for analysis.A manufacturing record evaluation was performed for the finished device l10602 number, and no non-conformances related to the reported complaint condition were identified.The complaint reported by the customer ¿coil - separated-in patient¿ was not confirmed, although the embolic coil was mechanically detached from the rest of the device, there is no evidence that the embolic coil was separated in two or more parts.During the analysis the embolic coil was found with a stretch condition, this condition could be related with the customer¿s experience and appears that it might have been caused by excessive force and/or handling applied to the device, but is not related with the separated condition reported by the customer.The complaint reported by the customer ¿detachable coil delivery system (dcs) - resistance/friction-during advancement with loss of cerebral target position¿ could not be duplicated since only the embolic coil was returned for evaluation.The embolic coil was found mechanically detached with a stretch condition.These conditions could be related with the resistance/friction between the microcatheter and micrusframe18 9mm x 33cm during procedure time.However, this cannot conclusively determine.Based on the results obtained during the analysis, the customer¿s complaint was confirmed.Neither the analysis nor the mre suggests that the failure reported by the customer could be related to the manufacturing process.The instructions for use (ifu) caution that if unusual friction is still noticed during advancement or retraction of the coil system, verify flush lines are open and properly pressurized.Then slowly withdraw the entire catheter system and examine for damage.Replace it with a new system.If friction still exists, withdraw and examine the delivery catheter system.Assignment of root cause for the events remains speculative and inconclusive, based on the limited information provided and the evidence presented by the returned device; however, it is possible that clinical and procedural factors, including device manipulation and device interaction, may have contributed to the reported failure and damages on the returned system.Stretching of the embolic coil occurs when an attempt is made to retract the device while a more distal part of the embolic coil is held in position, possibly by the resistance noted in the event description.As part of the post market surveillance program, information from this complaint is trended to identify statistical signals for consideration of further correction action.Since there was no evidence to suggest the events were related to a manufacturing or design issue, no corrective actions will be taken at this time.

Brand Name
MICRUSFRAME18 9MM X 33CM
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel CH-24 00
SZ  CH-2400
MDR Report Key10778170
Report Number3008114965-2020-00492
Device Sequence Number11596579
Product Code KRD
UDI-Device Identifier10886704078234
UDI-Public10886704078234
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K150319
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/12/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2020
Device Model NumberMFR180933
Device Catalogue NumberMFR180933
Device Lot NumberL10602
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/07/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/12/2020
Supplement Date Received by Manufacturer11/04/2020
01/07/2021
Initial Report FDA Received Date11/03/2020
Supplement Report FDA Received Date11/19/2020
01/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BALLAST LONG SHEATH; ECHELON 10 MICROCATHETER; TREVO STENT RETRIEVER; TWO SEPTER XC BALLOON CATHETERS
Outcome Attributed to Adverse Event Required Intervention;